What should I do if someone is experiencing an opioid overdose?

If you encounter an opioid overdose:

Try to maintain responsiveness by calling the person’s name, shaking the person, or using a “sternum rub”.

 If there is no response, CALL 911 and stay with the person until medical services arrive. Administer chest compressions and rescue breaths if the person is not breathing until help arrives.

▪ If the person is breathing, turn the person on their side to prevent them from potentially inhaling vomit.

▪ If naloxone is available and an individual has been trained on how-to administer it, then that individual should administer naloxone according to the Tennessee Department of Health training.

NOTE: Pursuant to the “Good Samaritan” protection law (Tennessee Code Annotated, Section 63-1-156), “any person who in good faith seeks medical assistance for a person experiencing or believed to be experiencing a drug overdose shall not be arrested, charged, or prosecuted for a drug violation if the evidence for the arrest, charge, or prosecution of the drug violation resulted from seeking such medical assistance” AND “any person who is experiencing a drug overdose and who in good faith seeks medical assistance for or is the subject of a request for medical assistance shall not be arrested, charged, or prosecuted for a drug violation if the evidence for the arrest, charge, or prosecution of the drug violation resulted from seeking such medical assistance.”